Missouri, 2018Damaging Winds in Missouri, October 7, 2018
October 7, 2018 · NWS LSX · 3 events in 3 counties and zones
Scattered storms developed along a stationary front. Some of the storms became severe with several reports of wind damage and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms developed along a stationary front. Some of the storms became severe with several reports of wind damage and a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 7, 12:00 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 7, 12:00 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
100 PM CDT Sun Oct 7 2018
.UPDATE...
Issued at 1255 PM CDT Sun Oct 7 2018
Updated precipitation chances for forecast area this afternoon
through tonight. HRRR and ARW show decent shortwave tracking north
northeastward through forecast area with storms developing over
south central Missouri and moving through portions of central and
northeast Missouri as well as west central Illinois. As of 17z,
88D is showing activity firing up in this location and tracking
northward. Otherwise, remainder of forecast area including St.
Louis will be in warm sector with isolated/scattered activity
popping up. No major changes to high temperatures for today with
highs ranging from the low 60s far north to the mid to upper 80s
for portions of east central/southeast Missouri as well as
southwestern Illinois.
Byrd
&&
.SHORT TERM... (Through Late Tonight)
Issued at 409 AM CDT Sun Oct 7 2018
Nearly stationary front extends from near SLO west through STL to
just south of JEF early this morning, with a large and strong
surface ridge centered over the northern portions of the northern
Plains and Great Lakes region. Most of the ongoing showers were
across parts of northeast and central MO and west central IL north
of the front, and in a region of 850 mb moisture convergence on the
nose of a 30 knot southwesterly low level jet. This front should
move slowly northward today as the surface ridge shifts eastward
with more convection expected, mainly along and just north of it.
Scattered convection may continue across central and northeast MO
and west central IL this morning, then convection should intensify
and expand this afternoon as the atmosphere destabilizes and
southwest flow shortwaves continue to move through our area on the
backside of the strong upper level ridge centered over the
southeastern US. The NAM and ECMWF models look reasonable in
finally moving the front north of our forecast area tonight and
hence shifting most of the QPF north of our region by late tonight.
There may be a few severe storms across central MO this afternoon
and early this evening, along with locally heavy rainfall due to
high precipitable water values. Could not rule out isolated flash
flooding with saturated grounds due to recent rainfall. Will
continue to have unseasonably warm temperatures again today across
southeast MO and southwest IL, south of the front and in areas which
get more daytime heating due to less cloud cover along with less
widespread and long lasting precipitation.
GKS
.LONG TERM... (Monday through Saturday)
Issued at 409 AM CDT Sun Oct 7 2018
The synoptic pattern on Monday morning will feature a highly
amplified pattern aloft, with a deep trough ejecting out into the
southern Plains and a strong downstream ridge anchored over the
eastern seaboard. This regime will flip by the end of the period, as
an upper-level trough becomes established over the central and
eastern CONUS and a western ridge amplifies over the western
seaboard. This will result in a pattern shift for our area and
finally a taste of autumn for the region.
Monday will begin with a surface front stretching from the central
Plains northeastward into Nebraska, Iowa, and Wisconsin. Missouri
and Illinois will be on the warm side of this front, meaning Monday
will once again be pushing record temperatures. Given the location
of the boundary well off to the north, expect the region to remain
dry Monday into Monday night.
As the western trough ejects out into the Plains, a lee cyclone will
develop and push northeastward Tuesday into Wednesday. In response
to the approaching large scale ascent, moisture advection along a
developing low-level jet will lead to increasing chances for showers
and thunderstorms on Tuesday. Thunderstorm coverage should really
increase late Tuesday evening into Tuesday night across western and
central MO as large-scale forcing for ascent increases due to the
approaching trough ejecting out atop the strong surface front. The
better juxtaposition of the surface front and the diurnal
instability cycle will remain just to the west across portions of
eastern KS and western MO. However, given the strong forcing for
ascent and favorable low-level moisture profiles, agree with SPC's
Day 3 outlook in that a severe threat could push into portions of
central and northeast Missouri Tuesday night. The main threat with
this line of thunderstorms would be locally damaging winds.
The front should continue to surge eastward on Wednesday. The timing
of the front will be critical in determining if a severe
thunderstorm threat might materialize on Wednesday, with the most
favorable location being over extreme eastern MO and IL. However, it
does appear by that time the instability parameters will not be as
favorable given weak lapse rates, thus will not highlight any severe
potential quite yet.
The passing front will bring an extended taste of autumn by the end
of the week. After highs in the mid/upper 80s on Monday and Tuesday,
temperatures by Thursday and Friday may struggle to make it into the
60s! Depending on cloud cover and wind speeds, we may even have
to keep an eye on some frost potential late this week into the
upcoming weekend. Still plenty of time to lock into the details,
but a pattern shift to much cooler weather is certainly on the
way!
Deitsch
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1255 PM CDT Sun Oct 7 2018
IFR flight conditions over KCOU and KUIN will improve through the
afternoon hours as warm front lifts northward through region.
Otherwise, main forecast issue will be chances of showers and
thunderstorms. As of 17z, storms have already developed and will
lift northward through KCOU and KUIN tapering off by 04z Monday.
For rest of TAF sites, VFR flight conditions expected with
isolated showers and thunderstorms between 20z and 23z this
afternoon.
SPECIFICS FOR KSTL:
VFR flight conditions expected across the St. Louis metro area
through entire forecast period. Could see isolated showers and
thunderstorms develop between 20z and 23z this afternoon, so have
vicinity thunderstorm mention in TAFs. Winds to persist from the
southeast to south.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Oct 7, 8:04 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
904 AM CDT Sun Oct 7 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
904 AM CDT Sun Oct 7 2018
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are likely today mainly across much of central and
eastern Missouri as well as west central and southwest Illinois. A
few of these storms may be severe this afternoon into the early
evening. The main threats will be damaging winds to 60 mph and
localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for a few strong to severe thunderstorms again on
Tuesday, especially Tuesday night. The main threat will be damaging
winds to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and into the evening.
Tilly
In the hours before
Local storm report, Oct 7, 1:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN LAKE MYKEE 38.68N 92.10W
10/07/2018 M1.67 INCH CALLAWAY MO TRAINED SPOTTER
&&
TILLYThunderstorm Wind, Franklin
- When
- October 7, 1:50 PM CST
- Where
- Franklin County, 1.13 mi WSW of Washington to Washington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.544, -91.020
Thunderstorm winds blew down two large trees in town.
Thunderstorm Wind, St. Charles
- When
- October 7, 2:20 PM CST
- Where
- St. Charles County, 2 mi NNE of O Fallon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.827, -90.686
Thunderstorm winds snapped a large tree in half.
Funnel Cloud, Warren
- When
- October 7, 2:30 PM CST to 2:32 PM CST
- Where
- Warren County, 0.74 mi E of New Truxton
- Reported by
- NWS Storm Survey
- Coordinates
- 38.979, -91.216
Trained spotters tracked what they thought was a tornado. The spotters recorded the event but the trees along the horizon obscured the bottom of the funnel. NWS St. Louis sent a survey team to the area and could not find any evidence of a tornado, so this has been classified as a funnel cloud.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, October 7 to 8, 20182 deaths · $110,000 · EF0 · 15 events
- Rip Currents in Virginia, October 7, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Texas, October 7 to 9, 20181 death · 5 injured · $50,000 · 54 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 7 to 9, 201846 events
- Tornado and Hail in Oklahoma, October 7, 2018$50,000 · EF0 · 2 events
- Dense Fog in West Virginia, October 7, 20188 events
- Dense Fog in Virginia, October 7, 20188 events
- Flooding in Iowa, October 7 to 14, 20188 events
- Flash Flooding in Texas, October 7 to 8, 20188 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 7 to 8, 20187 events
- Marine Tropical Storm in Gulf of Mexico, October 7 to 10, 20187 events
- Flash Flooding in Arizona, October 7, 2018$4,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 788435, 788436, 788437.